MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32582
Health Effect - Clinical Codes Renal Failure (2041); Disability (2371); Radiation Exposure, Unintended (3164)
Date of Event 01/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
N/a.
 
Event or Problem Description
The patient underwent a noninvasive procedure to install a customized fenestrated stent in his abdominal artery just below his renal arteries.Due to a defective fenestrated stent, his procedure took over 12 hours and he was exposed to radiation and contrast dye which severely damaged his kidneys and he developed compartmental syndrome which required an emergency fasciotomy surgery on his lower left leg.The patient was hurt and injured in his health, strength and activity, sustaining injury to his body and shock and injury to his nervous system and person, all of which said injuries have caused and continue to cause him great mental, physical and nervous pain and suffering.The patient is informed and believes and therefore alleges that the injuries will result in some permanent disability.The patient was prevented from attending to his usual occupation, employment, opportunities, benefits and advantages, and the patient is informed and believes that he will thereby be unable to attend to his usual occupation, employment opportunities, benefits and advantages at times in the future, and as a proximate result, will sustain a loss with regard to his past and future wages and benefits, as well as his earning capacity.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.Additional information was received: patient admitted following scheduled elective endovascular aneurysm repair of abdominal aortic aneurysm.Procedure was complicated by difficulty with right renal cannulation, transient renal ischemia and prolonged intervention.He remained intubated and was transported to the cvicu following initial procedure.The following day patient developed left lower extremity pain and weakness consistent with anterior compartment syndrome due to ischemia-reperfusion injury and was taken back to the operating room for emergent 4 compartment fasciotomy.Patient tolerated fasciotomy procedure well and was extubated in the or.Patient returned to the cvicu following procedure for continued hydration and observation for renal recovery.Patient continued to recover with noticeable clinical improvement (hemodynamically stable, good urine output) and stable lab values (hgb, crt), and on post operative day (pod) 3 he was transferred to imcu.The following day he was taken back to the or for irrigation and closure of his fasciotomy site.Patient continued to improve and was transferred to ward care on 25 an but required transfer back to the imcu later in the day for dyspnea.At that time a chest x-ray was performed and revealed vascular congestion and bnp was elevated.Cardiac workup was performed and was negative.His dyspnea improved and he was returned to the surgical ward on (b)(6), where he remained for the rest of his stay.Due to the prolonged intervention time and contrast used the patient suffered an acute kidney injury with concerns for acute tubular necrosis.His creatinine was monitored bid for several days with a peak of 2.0.He transiently had decreased urinary output which likelyled o the vascular congestion and elevated bnp as described above.He was spot diuresed with lasix and eventually reached euvolemia.His creatinine at the time of discharge was 1.45, gradually trending downwards.He also has some residual left sided weakness secondary to the compartment syndrome.He initially had decreased sensation over the entire l foot with a complete inability to dorsiflex the ankle or toes.His plantar flexion of the ankle was also initially weakened.Over the next several days he returned to 5/5 strength on plantar inflexion of the foot and flexion of the toes.He did have a minimal return of dorsiflexion of the foot and extension of the toes - 1/5 strength.He regained sensation over the lateral aspect of the l foot.He is to wear a rooke boot while seated/in bed for dorsiflexion, warmth, and off-loading of the l foot.He was able to ambulate and complete 3 flights of stairs with nursing prior to discharge.By the time of discharge, he was tolerating a regular diet with regular bowel function, was voiding spontaneously, and his pain was controlled with oral medications.Details of procedure: after informed consent was obtained and preoperative antibiotics were given the patient was taken to the operating room and placed supine on the operating room table.After general anaesthesia was established the patient's bilateral groin areas were prepped and draped in the standard, surgical manner.Following this attention was turned to the right common femoral artery, which was identified using ultrasound guidance.A micro-puncture needle was used to access the artery and a micro-puncture sheath advanced over the wire.A j wire was then placed and this was exchanged for a 6 french sheath.Perclose was performed with two proglides without difficulty and a 9 french sheath was placed.In a similar manner, access was obtained in the left side.Following this, a lunderquist wire was advanced up the left side into the thoracic aorta on the right side.A pigtailed catheter was advanced and abdominal aortogram performed.This identified the level of the renal arteries and sequential dilation was performed, and a 20 french sheath placed up the right iliac artery into the abdominal aorta.The patient was systemically heparinized.Pre-cannulation of the renal arteries was performed bilaterally using an angled catheter and 0.14 wires.Following this the main body device was brought onto the field.This was identified externally on the abdomen and visualized to assure appropriate orientation.Sequential dilations were performed on the left side and the main body device was brought up onto the field.This was advanced through the larynx without difficulty.The initial deployment was performed with some difficulty.The left renal fenestration as well as the renal artery were cannulated using a morph catheter and ultimately a rosen wire and a 7 x 45 french sheath were placed into the left renal artery.Extensive and exhaustive attempts were made to obtain access in the right side as well as in the sma.However this was not possible.There was no contrast seen emanating out through any fenestrations both at the superior mesenteric artery and right renal artery site.With these extensive maneuverings including additional rotation at the graft and adjustments, it was felt that the alignment was unsatisfactory and not safe to proceed with further deployment of the graft.The graft was then retracted.The length allowed placement within the abdominal aorta below the renal arteries and it was deployed with plans to place a cuff and additional adjustments to actually fix the subsequent aneurysm.The graft was then deployed.Imaging at that time ensured deployment below the left renal however there was some subsequent proximal migration and completion imaging showed the left renal artery was occluded.Antegrade access was obtained from the left brachial artery and ultimately with balloon molding a wire was placed into the left renal artery and a viabahn stent was brought onto the field.A standard evar device was then brought onto the field and deployed making a snorkel on the left renal artery.The subsequent hypogastric arteries were identified bilaterally and iliac limbs were placed without difficulty.The graft was then molded.Completion imaging showed patent left renal artery,patent internal iliac arteries with no endoleak.Otherwise however sluggish flow through the right renal artery.This was likely due to potential strut crossing of the small renal artery at that side.With some difficulty and using catheters, the right renal artery was selected.Two icast stents were placed across this maintaining perfusion of most of the kidney.The patient did have an early bifurcation of the renal artery and consistent with preoperative plan this was necessary to be extruded to allow perfusions to the main portion of the kidney.Following this the proglides were used to reapproximate the arteriotomies without difficulty.Sterile dressings were applied.The patient was taken to the icu in critical condition.Work order (b)(4) was reviewed and appears complete and correct.The photos taken of the complaint device during manufacture were reviewed and it appears that the device was manufactured as per the 'device order form' signed by the physician.There are a number of processes and checks in place to ensure that the fenestration placement and dimensions are manufactured as per the device order form signed by the physician.The device ifu states: fenestrated grafts are made to a customized design to a specification requested by the responsible physician, and are tailored to a specific patient¿s anatomy.Intervention or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb/ fenestration and/or leaks may be required to undergo secondary interventions or surgical procedures.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease, and/or calcification) should be compatible with vascular access techniques and delivery systems of the profile of a 14 french to 22 french vascular introducer sheath.Iliac conduits may be used to ensure the safe insertion of the introduction system.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization/trauma.The use of this device requires administration of radiographic agents.Patients with pre-existing renal insufficiency may have an increased risk of post-operative renal failure.Potential adverse events that may occur and/or require intervention include, but are not limited to: claudication (e.G.Buttock, lower limb), endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion; occlusion of device or native vessel; renal complications and subsequent attendant problems (e.G., artery stenosis or occlusion, contrast toxicity, infarct, insufficiency, failure); from the information provided in the complaint it is difficult to determine a definitive root cause.It appears that the alleged device deficiency was the misalignment of the fenestrations with respect to the patients anatomy, as it appears that when the let renal artery was positioned in alignment with the respective fenestration, the right renal artery and sma vessels showed no contrast flow.Due to this misalignment the clinician was forced to perform a more complex procedure by deploying the graft in an unintended location to what was initially planned.It is possible that one or more of the following factors may have contributed to this complaint: fenestrations planned in incorrect positions.Implant sizes incompatible with anatomy.- changes in patient anatomy between time of planning and procedure caused misalignment of fenestration position - procedural factors - patient factors.
 
Event or Problem Description

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
MDR Report Key8313563
Report Number9680654-2019-00003
Device Sequence Number62593
Product Code MIH
UDI-Device Identifier10827002325828
UDI-Public(01)10827002325828(17)191130(10)AC986066
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model NumberG32582
Device Catalogue NumberZFEN-P-2-34-137-R
Device Lot NumberAC986069
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer01/22/2019
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date03/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;